What do you think was the cause of your aseptic necrosis?
Share your story with others:
MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.
What causes aseptic necrosis?
Aseptic necrosis can be caused by trauma and damage to the blood vessels that supply bone its oxygen. Other causes of poor blood circulation to the bone include a blockage by air or fat (embolism) that obstructs the blood flow through the blood vessels, abnormally thick blood (hypercoagulable state), atherosclerosis (hardening of the arteries), or inflammation of the blood vessel walls (vasculitis). Steroid medications (cortisone, such as prednisone [Deltasone, Liquid Pred] and methylprednisolone [Medrol, Depo-Medrol]) are the most common medications to cause aseptic necrosis. Typical bones affected by steroids include the femur bone of the hip, the humerus bone of the shoulder, and the tibia bone of the knee, sometimes in combinations and frequently affecting both sides of the body (bilateral). Aseptic necrosis of the jawbone has been associated with the use of medications (bisphosphonates) used to treat high blood calcium levels from cancer.